North Carolina, 2003Hail and Damaging Wind in North Carolina, August 18, 2003
August 18, 2003 · NWS AKQ · 3 events in 1 county or zone
1 thunderstorm wind, 1 lightning, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 18, 1:58 PM EST, 17 minutes earlier.
Area forecast discussion, Aug 18, 1:58 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
258 PM EDT MON AUG 18 2003
.OVERVIEW...TROF ALOFT INVOF ERN CBRD WL GRDLY BE RPLCD BY BUILDING
RDG FM W OF MTNS BY MIDWEEK. RDG WL RMN STRNG ENUF TO BE CONTROL
INTO FRI...B4 NEXT CDFNT FM THE WNW ARRIVES SAT. RE-ESTABLISHMENT OF
TROF INTO ERN STATES XPCTD BY LT WKND/ERY NEXT WK.
.SHORT TERM...CVRG OF ONGOING CNVTN ABT 10-20%...AND WL NEED ISLTD
CHC FOR ERY EVE. SHRAS/TSRAS LIKELY TO DSPT QUIKLY TWD SUNSET...LVG
MCLR FOR MUCH OF THE NGT. IT RMNS A STRUGGLE TO LWR DWPTS ACRS FA...
AND EVEN THO SUM NUDGING DN OF DWPTS XPCTD OVRNGT...WL RMN MOIST
ENUF IN LLVLS FOR PTCHY FG DVLPMNT AFT MDNGT. CAN WE TRUST A DRY
FCST TUE/WED? STRENGTHENING INVERSION IN MID LVLS AS RDG GRDLY
BUILDS INTO RGN SHUD PUT A CAP ON AFTN CNVTN. HWVR...THIS HAS BEEN
AN UNUSUALLY WET SUMMER...AND WUD NOT BE A SURPRISE FOR A CPL
SHRAS/TSRAS TO DVLP (ESP TUE AFTN - OVR HIER TERRAIN/INLAND FM
THE CST/BAY?).
.EXTENDED...TMG NEXT CDFNTL PASSAGE RMNG UNCERTAIN. XPCTG RDG TO
HANG ON LONG ENUF TO KP CNVTN AWAY THRU FRI (WE CAN ADD LO CHC POPS
IN LTR FCST PACKAGES IF NEC)...AS LLVL FLO TURNS TO SWLY DRCTN
THU/FRI. WL LMT CHCS FOR SHRAS/TSRAS TO SAT/SAT NGT MOST AREAS W/
FNTL BNDRY PRESSING THRU FA. DRYING CONDS XPCTD LT IN THE WKND...AND
FOR ERY NEXT WK.
.MARINE...NO SGFNT WX.
.AVIATION...ISLTD CNVTN THIS EVE OTRW VRBL CIGS GENLY 3-5KFT THRU
EVE HRS...THEN PSBL PTCHY FG LWRG VSBYS TO 1-3 MI LTR TNGT/ERY TUE.
.PRELIMINARY TEMPS/POPS...
SBY 62 83 62 87 / 20 10 10 10
OXB 66 80 67 82 / 20 10 10 10
WAL 66 82 67 86 / 20 10 10 10
FVX 63 85 64 89 / 20 10 10 10
RIC 65 84 65 88 / 20 10 10 10
PTB 65 85 65 89 / 20 10 10 10
AKQ 64 85 66 88 / 20 10 10 10
PHF 67 83 68 86 / 20 10 10 10
ORF 71 80 70 87 / 20 10 10 10
ECG 70 84 69 87 / 20 10 10 10
.AKQ...
.MD...NONE.
.VA...NONE.
.NC...NONE.
25
Hazardous weather outlook, Aug 18, 4:30 AM EST, 9 hours 45 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT MON AUG 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
33
THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE
INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Aug 18, 12:17 PM EST, 1 hour 58 minutes before
VAZ083-090-091-181800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
117 PM EDT MON AUG 18 2003
...THUNDERSTORM DEVELOPING OVER NORTHWEST JAMES CITY COUNTY...
AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EXIT 227 ALONG I 64...MOVING SOUTH AT 10 MPH. THE
THUNDERSTORM WILL BE NEAR WARREN MILL...AND...CROAKER AT 135 PM
EDT...TOANO...AND...NORGE AT 140 PM EDT...LIGHTFOOT AT 155 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
BARHAMSVILLE...EXIT 220 ALONG I 64...HOLDCROFT AND RUSTIC.
EXPECT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. WIND GUSTS TO
1/2 TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
&&
LAT...LON 3754 7675 3754 7698 3725 7701 3725 7671
Special weather statement, Aug 18, 1:07 PM EST, 1 hour 8 minutes before
VAZ081-082-084-086-090-091-181900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
207 PM EDT MON AUG 18 2003
...THUNDERSTORMS FROM GLOUCESTER COUNTY TO CHARLES CITY COUNTY...
AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ON A LINE FROM GLOUCESTER COURTHOUSE TO 19 MILES WEST
OF TOANO...OR FROM GLOUCESTER COURTHOUSE TO CHARLES CITY...MOVING
SOUTH AT 5 MPH. THE THUNDERSTORMS WILL BE NEAR GLOUCESTER COURTHOUSE
AROUND 225 PM EDT WILLIAMSBURG AROUND 300 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE MATHEWS...NEW POINT
COMFORT...NORGE AND QUEENS LAKE.
EXPECT DANGEROUS LIGHTNING IN THE PATH OF THESE STORM. WIND GUSTS TO
30 MPH ARE POSSIBLE WITH THESE STORMS. RAINFALL RATES OF 1/2 TO 1
INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.
&&
LAT...LON 3733 7640 3723 7676 3721 7699 3712 7716
3729 7721 3745 7666 3754 7628 3747 7622
3733 7625Special weather statement, Aug 18, 1:18 PM EST, 57 minutes before
NCZ015>017-VAZ097-181900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
218 PM EDT MON AUG 18 2003
...DEVELOPING THUNDERSTORM OVER SOUTHERN CHESAPEAKE...
AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES NORTH OF SOUTH MILLS...OR ABOUT 5 MILES SOUTH
OF GREAT BRIDGE...MOVING SOUTHWEST AT 10 MPH. THE WILL BE NEAR
SHARON...AND...LILLY AT 300 PM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE CURRITUCK...GRANDY...KNOTTS ISLAND...MORGANS
CORNER...MOYOCK...NORTHWEST AND POINT HARBOR.
EXPECT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. WIND GUSTS TO
30 MPH ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1/2 TO 1 INCH
PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.
&&
LAT...LON 3613 7587 3633 7602 3642 7620 3633 7636
3647 7652 3671 7632 3661 7614 3656 7616
3656 7593 3649 7589 3647 7600 3628 7585
3601 7575Special weather statement, Aug 18, 1:43 PM EST, 32 minutes before
NCZ017-VAZ097-098-181930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
243 PM EDT MON AUG 18 2003
...SLOW MOVING THUNDERSTORM WITH VERY HEAVY RAIN OVER SOUTHEAST
CHESAPEAKE...
AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF CURRITUCK...OR ABOUT 8
MILES SOUTH OF GREAT BRIDGE...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR MUNDEN AT 310 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE BACK BAY...KNOTTS ISLAND...MOYOCK
AND NORTHWEST.
WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF AROUND 1 INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.
&&
LAT...LON 3672 7615 3659 7630 3637 7605 3655 7585
Special weather statement, Aug 18, 2:07 PM EST, 8 minutes before
VAZ066-079-080-181945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT MON AUG 18 2003
...THUNDERSTORMS DEVELOPING FROM WESTERN DINWIDDIE TO EASTERN
LUNENBURG COUNTIES...
AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES NORTHWEST OF MCKENNEY TO 5 MILES
SOUTHWEST OF KENBRIDGE...MOVING SOUTHEAST AT 15 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR MCKENNEY AROUND 335 PM EDT...AND EXIT 39
ALONG I 85 AROUND 340 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE EXIT 24 ALONG I 85 AND EXIT 34 ALONG I 85.
WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORM. RAINFALL RATES OF 3/4 TO 1 INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.
&&
LAT...LON 3716 7780 3689 7837 3673 7799 3700 7742
Special weather statement, Aug 18, 2:10 PM EST, 5 minutes before
VAZ071-073-078-082>086-090-091-181945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
310 PM EDT MON AUG 18 2003
...THUNDERSTORMS DEVELOPING FROM MIDDLESEX TO EASTERN HENRICO
COUNTIES...
AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTERS OF THUNDERSTORMS FROM 7 MILES NORTH OF URBANNA TO 9 MILES
WEST OF EXIT 205 ALONG I 64...OR FROM 7 MILES NORTH OF URBANNA TO
HIGHLAND SPRINGS...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORMS
WILL BE NEAR EXIT 214 ALONG I 64 AROUND 315 PM EDT...
KILMARNOCK AROUND 320 PM EDT...
EXIT 227 ALONG I 64 AROUND 330 PM EDT...
CHARLES CITY AROUND 335 PM EDT...
DELTAVILLE AROUND 340 PM EDT...
TOANO AROUND 345 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE EXIT 211 ALONG I
64...EXIT 220 ALONG I 64...GLOUCESTER COURTHOUSE...MATHEWS...NEW
KENT...NORGE...ROXBURY AND TALLEYSVILLE.
WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THESE STORMS. RAINFALL RATES OF 3/4 TO 1 INCH PER HOUR WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.
&&
LAT...LON 3781 7651 3756 7696 3748 7750 3726 7688
3733 7634 3758 7589Event by event
1 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Currituck
- When
- August 18, 2:15 PM EST to 2:20 PM EST
- Where
- Currituck County, 1 mi W of Moyock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.533, -76.200
Large tree down onto Universal Boulevard in Carolina Village Subdivision. Large tree limbs and power lines down.
Lightning, Currituck
- When
- August 18, 2:15 PM EST
- Where
- Currituck County, Moyock
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.367, -75.937 (the zone’s center; the record gives no point)
Lightning struck shed and caused fire in Ranchland Subdivision.
Hail, Currituck
- When
- August 18, 2:20 PM EST
- Where
- Currituck County, 3 mi SW of Moyock
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.500, -76.217
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 18 to 20, 20033 injured · $1.3 million · 1 event
- Hail and Damaging Winds in Kansas, August 18, 2003$455,000 · 1.75 in hail · 9 events
- Damaging Winds in Nebraska, August 18, 2003$415,000 · 62 kt wind · 4 events
- Damaging Wind in Nebraska, August 18, 2003$300,000 · 65 kt wind · 1 event
- Damaging Wind in Minnesota, August 18, 2003$100,000 · 61 kt wind · 1 event
- Damaging Wind in Iowa, August 18, 2003$50,000 · 61 kt wind · 1 event
- Flash Flood in Alabama, August 18, 2003$25,000 · 1 event
- Lightning Strike in Colorado, August 18, 2003$25,000 · 1 event
- Flash Flood in Arizona, August 18, 2003$24,000 · 1 event
- Hail in Iowa, August 18, 2003$20,000 · 1.75 in hail · 1 event
- Lightning Strike in Florida, August 18, 20031 injured · 1 event
- Hail and Damaging Wind in Colorado, August 18, 20032.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337975, 5337977, 5337976.